Wyoming, 2004

Hail in Wyoming, July 29, 2004

July 29, 2004 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 29, 12:30 PM MST, 55 minutes earlier.

Area forecast discussion, Jul 29, 12:30 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
130 PM MDT THU JUL 29 2004

.TONIGHT THROUGH SUNDAY...
FORECAST STILL LOOKING ON TRACK FOR LATER THIS AFTERNOON AND EVENING
FOR POSSIBLE STRONG THUNDERSTORMS ACROSS OUR EASTERN ZONES...
ESPECIALLY AROUND NATRONA COUNTY. SHORTWAVE IS DROPPING THROUGH SRN
MT ATTM AND PRESSURES ARE FALLING ACROSS WYOMING. SURFACE LOW IS
BEGINNING TO INTENSIFY NEAR CASPER. LOW SHOULD BEGIN TO DRIFT SE
AND INTENSIFY INTO THE EVENING HOURS. SOUTH TO SOUTHEAST FLOW AROUND
THIS LOW COULD ASSIST WITH KEEPING HIGHER DEWPOINTS INTO AT LEAST
EASTERN NATRONA COUNTY INTO THE EVENING HOURS. SPEEDMAX ROTATING
THROUGH BASE OF MT SHORTWAVE AND POSSIBLE BRIEF DUAL JET STRUCTURE
WITH NRN HIGH PLAINS JET COULD ASSIST IN A FEW SEVERE STORMS
(COMBINED WITH CAPES OF 1000-1500J/KG AND GOOD DIRECTIONAL SHEAR).
CAPES ARE ALSO BUILDING IN OUR CENTRAL ZONES BUT LATE AFTERNOON
DOWNSLOPE FLOW COULD INHIBIT MORE ORGANIZED STORMS. WITH THAT SAID...
STILL LIKE IDEA OF SCATTERED THUNDERSTORMS INTO THE EVENING HOURS FOR
ERN AND AT LEAST PART OF OUR CENTRAL ZONES NEAR OR JUST EAST OF
RIVERTON WITH BEST AREA LIKELY NATRONA COUNTY. DRIER MORE STABLE AIR
MOVES IN ON FRIDAY AS UPPER RIDGE BEGINS TO TAKEOVER. ETA KEEPS
AIRMASS DRY THROUGH SATURDAY WHILE THE GFS BRINGS IN SOME MID LEVEL
MOISTURE FROM DEVELOPING LOW OFF THE CA COAST. DRY FORECAST STILL OK
FOR NOW AS MOISTURE LIKELY TO BE SHALLOW YET AND NOT ENOUGH TO
SUPPORT AFTERNOON CONVECTION. CHALLENGE BEGINS SUNDAY WITH GFS
SPREADING SIGNIFICANT AMOUNT OF MID LEVEL MOISTURE THROUGHOUT THE
STATE ALONG WITH VERY STEEP LAPSE RATES AND LIFTED INDICES NEAR OR
SLIGHTLY BELOW ZERO. THE ETA SHUNTS WHAT MOISTURE IT HAS TO THE NORTH
WITH NEUTRAL OR SLIGHTLY POSITIVE LIS. WITH THE FAVORABLE 4-CORNERS
HIGH...I WILL EXPAND THE SLIGHT CHANCE OF THUNDERSTORM INTO THE
SALT/WYOMING RANGE AND THE WIND RIVERS FOR SUNDAY AFTERNOON. LATER
SHIFTS CAN SEE IF WE NEED TO EXPAND THAT FURTHER.

.SUNDAY NIGHT THROUGH THURSDAY...
MUCH WARMER SOUTHWEST FLOW DOMINATES THROUGH THE PERIOD WITH H7
TEMPS 16C-18C. SOUTHWEST FLOW MONDAY THROUGH THURSDAY WILL FAVOR
SHORTWAVES CLIPPING NORTHWEST MOUNTAINS WITH DRY...HOT AND BREEZY
CONDITIONS ACROSS REST OF AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SKRBAC/AEM
Hazardous weather outlook, Jul 29, 4:00 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU JUL 29 2004

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE SYSTEM WILL DEVELOP SOUTHEAST OF CASPER...AND
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. SOME OF THE STORMS HAVE THE POTENTIAL TO BECOME SEVERE
THROUGH THE AFTERNOON AND EVENING HOURS...GENERALLY EAST OF AN
ALCOVA...TO RIVERTON...TO CODY LINE. THE STRONGEST STORMS HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAIN...HAIL LARGER THAN PENNIES...
AND THUNDERSTORM WIND GUSTS IN EXCESS OF 55 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT...DRY AND BREEZY CONDITIONS WILL PREVAIL OVER WEST AND CENTRAL
WYOMING MONDAY THROUGH WEDNESDAY...RAISING THE FIRE DANGER
SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN RESULTING IN FLOODING...
PENNY SIZED HAIL OR LARGER...AND STRONG THUNDERSTORM WINDS.

HAHN/AEM

In the hours before

Local storm report, Jul 29, 1:02 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             14 SE MEETEETSE         44.01N 108.67W
07/29/2004  0.88 INCH        HOT SPRINGS        WY   PUBLIC

&&

HAHN

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
July 29, 1:25 PM MST
Where
Natrona County, 3 mi NNW of Casper
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.867, -106.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411425.